Which of the following statements is TRUE with regards to continuous infusion of local anesthetic?
A. Less than 1 of 5 cases of local anesthetic systemic toxicity is the result of continuous infusions of local anesthetic.
B. The majority of LAST associated with continuous infusions of local anesthetic is due to undetected placements of intravascular catheters.
C. Patients with renal failure are at high risk for LAST and should not be offered regional anesthetic continuous infusions.
D. In the majority of studies measuring total and free local anesthetic with continuous regional anesthetic infusions, both values are found to increase with increased duration of infusion.
Correct Answer: A
The majority of LAST occurs with rapid injection of a high total dose of local anesthetic. In the literature, it appears that LAST is less likely associated with continuous infusions. The majority of LAST cases associated with continuous infusions include systemic reabsorption of local anesthetics in the blood stream. The contribution of renal failure to LAST is less likely than heart failure and liver failure. Amide local anesthetics are metabolized by the liver to mostly inactive metabolites and a very small percentage of the parent local anesthetic compound is excreted unchanged by the kidneys. While a small percentage of local anesthetics are excreted unchanged in the kidneys and reduced dosing and increased vigilance for LAST needs to be exercised in these patients, continuous regional anesthetics can still be offered in these patients. In studies examining plasma concentrations of total and free local anesthetic, authors have found that while plasma concentrations of total local anesthetic (free and bound) increase with increasing duration of the infusion, the plasma concentration of the unbound (free) form has been found to remain unchanged. This is speculated to be due to the fact that trauma and surgery increases the concentration of alpha-1 glycoprotein, which binds the local anesthetic.
Neal JM, Bernards CM, Butterworth JF, Gregorio GD, Drasner K, Hejtmanek MR, Mulroy MF, Rosenquist RW, Weinberg GL. “ASRA Practice Advisory on Local Anesthetic Toxicity.” Reg Anesth Pain Med 2010;35:152-61.
Grigg E, Anderson C, Pankovich M, Martin L, Flack S. “Systemic ropivacaine toxicity from a peripheral nerve infusion in a medically complex patient.” J Clin Anesth 2015;27:338-40.
Hessian EC, Evans BE, Woods JA, Taylor DJ, Kinkel E, Bjorksten AR. “Plasma ropivacaine concentrations during bilateral transversus abdominis plane infusions.” Br J Anaesthesia 2013;111(3):488-95.